Flash Flood, Giles
- When
- May 19, 2:35 PM EST to 3:35 PM EST
- Where
- Giles County, 2 mi E of Staffordsville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
5 miles east of Staffordsville and Walker Creek to flood Route 100 in Bane. Thunderstorm rains also flooded and closed streets in South Boston.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the late afternoon of the 19th through the early morning of the 20th, produced hail up to golfball size, damaging winds, and flash flooding.Heavy thunderstorm rains caused Whitley Branch to flood Route 730, 1.5 miles east of Staffordsville and Walker Creek to flood Route 100 in Bane. Thunderstorm rains also flooded and closed streets in South Boston. From Martinsville to 6 miles northwest of Martinsville, numerous small streams were out of their banks with several mudslides reported and some roads and small bridges washed out.Heavy thunderstorm rains caused Wilson Creek to flood Route 629, two miles northeast of Clifton Forge, and caused flooding 4.5 miles south of Hot Springs with two people evacuated.Thunderstorm winds downed large tree limbs 2 miles northeast of Whitmell and downed trees in South Boston. Trees were also downed 4 miles west of Blairs, one damaging a vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 19, 1:45 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT SAT MAY 19 2001 KFCX WSR-88D INDICATED SCT CONVECTION (SHOWERS AND THUNDERSTORMS) DEVELOPING QUICKLY THIS AFTERNOON ESP ALONG THE WESTERN PORTION OF CWA. SFC LOW NEAR PAH CLEARLY DEFINED ON AWIPS VISIBLE SATELLITE IMAGE. THANKS FOR THE RAPID SCAN. SHORTWAVE WILL PROPEL SFC FRONTAL BOUNDARY SLOWLY SOUTH THIS AFTERNOON AND EVENING. THE FRONT WILL DRIFT TOWARDS THE VA/NC BORDER...THEN STALL IN RESPONSE TO THE APCHG 85H LOW OVER TN. THE MAIN SVR WX THREAT FOR HAIL...WINDS AND HEAVY RAIN FOR THIS AFTERNOON AND EVENING WILL BE SOUTH OF FRONT IN THE MOIST AND UNSTABLE AIR. WITH RECENT RAINS...WILL HAVE TO MONITOR SE WV AND WESTERN VA FOR POTENTIAL FLASH FLOOD WATCH. THUNDERSTORMS ARE PROGRESS BUT WILL HAVE TO WATCH FOR TRAINING ECHOES. BEST CAPES (2000 PLUS ) AND LIS ( MINUS 5) PROGD TO BE ACRS SOUTHSIDE. ETA AND NGM ARE SHOWING A SLOWER SEWD MOVEMENT OF THE CONVECTIVE VORT INIT OVR WRN TN SAT NIGHT INTO SUN MORNING AS IT MOVES ACRS THE SERN U.S. BOTH OF THESE MODELS ARE SLOWER WITH THIS VORT...THE ETA IS TRENDING SLIGHTLY FARTHER TO THE SOUTH AND THE NGM SLIGHTLY FARTHER TO THE NORTH FROM THEIR PREV RUN. I MADE SOME ADJUSTMENTS TO POPS ON SUNDAY. FRONTAL BNDRY WILL STILL BE DRAPTED ACRS REGION AND EAST UPSLOPE FLOW MAY GENERATE SOME SHOWERS. IN THE EXTENDED PERIOD...CLOSED LOW PROGD TO DEVELOP OVER OHIO VALLEY. UNABLE TO REVIEW ALL THE LONG RANGE MODELS...WILL NOT MAKE TO MANY CHANGES. ZONES WILL BE OUT BY 400 PM. HAVE A GOOD EVENING. FCSTID = 7 PRELIMINARY CCF NUMBERS ROA 60 72 55 75 / 50 40 20 10 LYH 60 72 55 75 / 50 40 20 10 DAN 62 77 60 78 / 60 50 30 10 BLF 57 70 55 72 / 60 50 30 10 LWB 53 70 52 72 / 60 40 20 10 BCB 57 70 55 72 / 60 50 30 10 TNB 57 71 55 70 / 60 50 30 10 .RNK... NC...NONE. VA...NONE. WVr...NONE. 07
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-192200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1128 AM EDT SAT MAY 19 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... A WEAK COLD FRONT DRAPED ACROSS SOUTHERN WEST VIRGINIA AND CENTRAL VIRGINIA WILL CONTINUE TO SLOWLY DROP SOUTH LATER THIS AFTERNOON AND EVENING...BEFORE STALLING ALONG THE NORTH CAROLINA BORDER OVERNIGHT. HOWEVER THE WESTERN PORTION MAY REMAIN NEARLY STATIONARY ACROSS SOUTHERN WEST VIRGINIA. WARM AND UNSTABLE AIR AHEAD OF THE FRONT...WITH THE AID OF AN APPROACHING UPPER LEVEL DISTURBANCE...WILL GIVE RISE TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY OVER SOUTHERN AND SOUTHWEST VIRGINIA INTO NORTHWEST NORTH CAROLINA BY EARLY THIS EVENING. THE PRIMARY SEVERE THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL...ALTHOUGH DAMAGING WINDS ARE ALSO POSSIBLE WITH SOME OF THE STRONGEST STORMS. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THE SHOWERS AND STORMS...WITH THE POTENTIAL TO SEE AN INCH OR TWO IN SOME LOCATIONS. GIVEN THE HEAVY RAINFALL OF THE PAST WEEK...ADDITIONAL HEAVY RAIN COULD LEAD TO MORE FLOODING IN SPOTS ESPECIALLY ACROSS SOUTHEAST WEST VIRGINIA AND WESTERN VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON. SK
The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
6 flash flood, 6 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243456, 5243458, 5243459, 5243238, 5243231, 5243229, 5243457, 5243230, 5243232, 5243233, 5243239, 5243235, 5243234, 5243236, 5243237.